Tramadol Investigated for Rare Side Effect in Kids

Tramadol investigated by FDA for possible breathing trouble side effect in post-surgery pediatric patients

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) The US Food and Drug Administration (FDA) is looking into a rare but dangerous reported side effect of tramadol in kids.

Although tramadol is not approved for use in kids, the FDA reports that some pediatric patients may receive this medication to treat pain after surgery to remove the tonsils or adenoids. And there have been reports that tramadol could, in rare cases, lead to breathing trouble in kids, according to an FDA Drug Safety Communication released today.

"Parents and caregivers of children taking tramadol who notice any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness should stop tramadol and seek medical attention immediately by taking their child to the emergency room or calling 911," according to the FDA. "Parents and caregivers should talk with their child’s health care professional if they have any questions or concerns about tramadol or other pain medicines their child is taking."

Tramadol (brand names Ultram, ConZip and Ryzolt) is a pain medicine. Some patients may process it differently than others. In those whose bodies process the drug too quickly, tramadol could be dangerous, the FDA reports.

The FDA cited the recent example of a 5-year-old patient in France. Following surgery to remove his tonsils and adenoids, this patient received a dose of tramadol and later required emergency medical care for breathing trouble. According to the FDA, this patient's body processed tramadol too quickly.

Currently, the FDA investigation of tramadol is ongoing. Officials have not yet released any definitive findings.

Reviewed by: 
Review Date: 
September 21, 2015
Last Updated:
September 21, 2015